Search

Ibuprofen overdose

Definition

Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.

Alternative Names

Advil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose

Poisonous Ingredient

Ibuprofen is sold over-the-counter and by prescription.

Where Found

  • Advil
  • Medipren
  • Midol
  • Motrin
  • Nuprin
  • Pamprin IB
  • PediaProfen
  • Rufen

Note: This list may not be all-inclusive.

Symptoms

Eyes, ears, nose, throat, and mouth

Gastrointestinal

Kidneys

  • Little to no urine production

Lungs

Nervous system

Skin

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

The patient may receive:

  • Activated charcoal
  • Laxative

Expectations (prognosis)

Recovery is very likely with prompt medical treatment.

References

Goldfrank LR, ed. . 9th ed. New York, NY: McGraw Hill; 2011.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.